More troubles for Prolia

The FREEDOM study shows that vertebral fracture risk goes up once prolia is discontinued. This is consistent with prior case reports on the subject. Adults with previous vertebral fractures are at the highest risk. Authors advise that if prolia is stopped, high-risk patients should be switched to other antiresorptive agents. Bisphosphonates are a natural option given their long half-life.

GT

Also see:

See other prolia posts

Osteoporosis posts


J B M R

FREEDOM

November 2017


Denosumab reduces bone resorption and vertebral and nonvertebral fracture risk. Denosumab discontinuation increases bone turnover markers 3 months after a scheduled dose is omitted, reaching above‐baseline levels by 6 months, and decreases bone mineral density (BMD) to baseline levels by 12 months

We analyzed the risk of new or worsening vertebral fractures, especially multiple vertebral fractures, in participants who discontinued denosumab during the FREEDOM study or its Extension.

Participants received ≥2 doses of denosumab or placebo Q6M, discontinued treatment, and stayed in the study ≥7 months after the last dose. Of 1001 participants who discontinued denosumab during FREEDOM or Extension, the vertebral fracture rate increased from 1.2 per 100 participant.years during the on‐treatment period to 7.1, similar to participants who received and then discontinued placebo (n = 470; 8.5 per 100 participant.years).

Among participants with ≥1 off‐treatment vertebral fracture, the proportion with multiple (>1) was larger among those who discontinued denosumab (60.7%) than placebo (38.7%; p = 0.049), corresponding to a 3.4% and 2.2% risk of multiple vertebral fractures, respectively.

The odds (95% confidence interval) of developing multiple vertebral fractures after stopping denosumab were 3.9 (2.1–7. 2) times higher in those with prior vertebral fractures, sustained before or during treatment, than those without, and 1.6 (1.3–1.9) times higher with each additional year of off‐treatment follow‐up; among participants with available off‐treatment total hip (TH) BMD measurements, the odds were 1.2 (1.1–1.3) times higher per 1% annualized TH BMD loss. The rates (per 100 participant‐years) of nonvertebral fractures during the off‐treatment period were similar (2.8, denosumab; 3.8, placebo).

The vertebral fracture rate increased upon denosumab discontinuation to the level observed in untreated participants.

A majority of participants who sustained a vertebral fracture after discontinuing denosumab had multiple vertebral fractures, with greatest risk in participants with a prior vertebral fracture.

Therefore, patients who discontinue denosumab should rapidly transition to an alternative antiresorptive treatment.


More from the publication:

Denosumab reduces bone resorption and improves bone mineral density (BMD). In FREEDOM, a 3‐year randomized study of denosumab in postmenopausal women with osteoporosis, denosumab given subcutaneously (sc) once every 6 months (Q6M) for 3 years reduced the risk of vertebral fractures detected on radiographs by 68%, along with significant reductions in nonvertebral and hip fractures. The low rates continued through the active‐treatment Extension study.

Unlike bisphosphonates, denosumab is not incorporated into bone; therefore, its effect on bone resorption stops after treatment discontinuation (ie, a scheduled dose is omitted). A randomized, placebo‐controlled trial evaluated the effects of discontinuing denosumab. Four 60‐mg doses of denosumab Q6M over 24 months decreased bone turnover, as measured by serum CTx and serum P1NP, and increased lumbar spine BMD by 6.4% and total hip BMD by 3.6% compared with placebo. Mean CTx began increasing by month 27, reaching a peak 63% median increase above baseline at 30 months and returned to baseline by 48 months. P1NP displayed a similar pattern. Spine and total hip BMD decreased to baseline by 36 months. In another study, discontinuing denosumab 210 mg Q6M after 2 years resulted in similar increases in CTx levels above baseline, with a decrease in spine and total hip BMD to baseline by 12 months after discontinuation.

There have been of patients who developed multiple new vertebral fractures after discontinuation of denosumab. These reports, which have been aggregated in a recent review, could not analyze changes in risk of vertebral fractures after discontinuation of denosumab compared with the rate during treatment with or after discontinuation of placebo.

To estimate the risks of new or worsening vertebral fractures, particularly multiple vertebral fractures, after cessation of denosumab, we analyzed data of participants from the FREEDOM study and its Extension who discontinued denosumab or placebo and continued study participation.

Among participants who discontinued denosumab, the risk of new and worsening vertebral fractures quickly increased to levels similar to the risk in untreated participants; about half of participants who sustained a vertebral fracture sustained more than one. Furthermore, the risks of single and multiple vertebral fractures were higher among participants who had a history of vertebral fracture before or during FREEDOM or Extension. This confirms case reports of multiple vertebral fractures occurring after stopping denosumab. These data further demonstrate that patients at high risk, particularly those with prior vertebral fractures, should continue therapy. Furthermore, physicians who prescribe denosumab should carefully track the dates when a patient's dose of denosumab is due and decide whether to continue or switch to an alternative treatment.

The increased risk of vertebral fracture soon after stopping denosumab may be due to the increase in bone resorption within 3 months after a scheduled dose is omitted. Rapid increases in bone turnover after stopping denosumab combined with our observation of an increased risk of vertebral fractures during a median of 0.5 and 0.2 years of follow‐up in FREEDOM and Extension, respectively, raises the possibility that missing one dose—or delaying a dose by a few months—may put the patient at an increased risk of vertebral fractures.

Those who developed multiple vertebral fractures had a higher rate of BMD loss than those who developed a single vertebral fracture; however, the value of monitoring BMD soon after a scheduled dose is omitted is uncertain: The difference in annualized change in BMD in this analysis was small and would be much smaller still if assessed at 6 months, when the increased risk of vertebral fracture was already apparent. Additionally, too few participants received treatment after discontinuation of denosumab to draw conclusions from this study regarding the value of alternative osteoporosis treatment after denosumab discontinuation.

We found no difference in the rate of nonvertebral fractures after discontinuing denosumab or placebo; however, the number of fractures was small and the duration of follow‐up was short. This is consistent with the previous analysis of the rates of all fractures after discontinuation of denosumab or placebo in the FREEDOM study, which found no increase in the risk of a combination of nonvertebral and vertebral fractures (hazard ratio = 0.82; 95% CI 0.49–1.38) compared with placebo during a median of 0.5 years of off‐treatment follow‐up. That analysis did not analyze nonvertebral and vertebral fractures separately. However, this suggests that discontinuation of denosumab has a different effect on risk of nonvertebral fractures.

There is apparently no early increase in nonvertebral fractures but an increase in multiple vertebral fractures after discontinuing denosumab. It is possible that the increase in cortical bone mass after at least 2 years of denosumab treatment and little change soon after discontinuation compensates for the biomechanical effects of increased resorption of trabecular and endocortical bone when denosumab is discontinued. In contrast, high rates of bone turnover have greater adverse effects on the amount and microstructure of trabecular bone that makes a much greater contribution to the strength of vertebral bodies.

Bisphosphonates bind to the surface of bone and recirculate in the local microenvironment long after treatment cessation, accounting for the persistent gains in BMD and continued decreases in bone resorption.

Other treatments (eg, raloxifene, estrogen, and teriparatide) improve bone mass and decrease fracture risk during treatment, but bone turnover returns to baseline levels and efficacy for fracture risk is lost after treatment discontinuation.

Thus, if a reversible antiresorptive treatment for osteoporosis is discontinued, a period of treatment with a bisphosphonate or use of another antiresorptive agent should be considered to preserve the gains in BMD and reduction in fracture risk. The findings presented here indicate that if patients receive two or more doses of and then discontinue denosumab, they should transition rapidly to another antiresorptive therapy, especially patients with a history of vertebral fracture.

In conclusion, denosumab substantially reduces the risk of vertebral fractures, and soon after treatment discontinuation, a patient's risk of vertebral fracture returns to the level before treatment initiation. Additionally, more than half of patients who sustain ONE vertebral fracture have multiple vertebral fractures. Physicians should keep careful track of the dates when a patient's next dose of denosumab is due. If a patient discontinues denosumab, particularly if she has had a vertebral fracture, the patient should promptly receive a bisphosphonate or another antiresorptive agent to prevent the increased risk of vertebral fractures, especially multiple vertebral fractures, that develop soon after stopping denosumab.